Pharmacy Times

Self-Care for Digestive Health

Author: Rupal Patel Mansukhani, PharmD, and Mary Bama Bridgeman, PharmD, BCPS, CGP

CASE 1: HEARTBURN
MG is a 38-year-old woman who comes to the pharmacy complaining of gastrointestinal upset. She says she has been feeling fullness and burning for the past few weeks, typically 1 or 2 days a week and usually 1 hour after she eats. She has noticed it happens more often when she eats pasta or pizza and that it worsens if she lies down. It does not bother her daily life, but she is concerned about long-term effects. Her mother recommended she use a medication to help her stomach before she eats pizza. She comes to the pharmacy looking for a pink medication; her mother always takes it, and it helps her. MG has no chronic conditions and no allergies. What recommendations do you have for her?

Answer
MG appears to be suffering from heartburn. She should be educated to avoid foods that trigger her heartburn, such as pizza and pasta, if possible. She should also avoid lying down after she eats because that can trigger heartburn. Many OTC options are available for treating heartburn. They include antacids, histamine2-receptor antagonists (H2RAs), and proton pump inhibitors. Depending on the frequency, duration, and severity of symptoms, you can choose 1 remedy or combination therapy to help treat or prevent the heartburn. Typically, for mild heartburn such as what MG is suffering, you can recommend antacids or H2RAs (eg, Pepcid or Zantac). Antacids typically begin to relieve symptoms in less than 5 minutes, whereas H2RAs typically work in 30 to 45 minutes.1

If MG chooses to use Pepcid or Zantac, she should be educated to take the medication 30 minutes before she eats the meal that causes heartburn. She can also buy a combination product, which includes an antacid and an H2RA. This could help relieve any current burning and prevent further symptoms. She should also limit the number of self-treatment doses to no more than 2 times per day. If self-treatment with an H2RA is needed for more than 2 weeks, a medical referral is recommended.1

CASE 2: DIARRHEA
LF is a 31-year-old woman who comes to the pharmacy looking for medication for her baby daughter, AS, who is 9 months of age. She says AS just started daycare and has had diarrhea for the past 3 days. Initially, it started off as a cold, but then AS had a little diarrhea with no fever. Over the past 24 hours, she has developed a 103°F fever and has had diarrhea around the clock. LF has been using acetaminophen to control AS’s fever, but the fever usually returns within 3 hours. LF says her older son had diarrhea in the past and the pharmacist recommended some OTC medication, which worked well. AS does not take any medications and has no allergies. LF is looking for something to help stop the diarrhea and asks if there is anything she can use for AS so she does not have to see the pediatrician.

Answer
AS would not be a candidate for self-treatment because of her fever, even though she is older than 6 months. Exclusions from self-treatment for diarrhea include children younger than 6 months, children showing signs of severe dehydration, and children suffering from fevers higher than 102.2°F, chronic or persistent diarrhea, or severe abdominal pain/distress. Other reasons to refer patients to a physician include blood, mucus, or pus in the stool; protracted vomiting; orthostatic hypotension; or pregnancy.2 In addition, LF should be educated to look for signs of dehydration, which include no urination in 8 hours and no tears when AS cries, and that she can use an oral rehydration solution to prevent further dehydration.

In terms of AS’s fever, LF should be educated not to give more than 5 doses of acetaminophen in a 24-hour period; she should follow the package directions of using acetaminophen every 4 to 6 hours. If necessary, LF can use ibuprofen in between for breakthrough fevers. LF should be encouraged to take AS to the physician to be evaluated as soon as possible.

Case 3: Probiotic
GR is a 29-year-old woman who comes to the pharmacy to fill her prescription for her antibiotic. She has been sick for the past 2 weeks with a runny nose and congestion. She tried to treat it with OTC medications; however, she has developed a fever over the past few days. Since she has been sick for so long, she decided to go to the physician. Her physician gave her a diagnosis of bacterial infection. She states she needs a 7-day course of an antibiotic, for which she has a prescription. She told her physician that she was hesitant to take it because she had diarrhea the last time she was given this antibiotic. Her physician recommended that she eat more yogurt and use something over the counter to prevent her diarrhea. She does not recall the name of the product. GR has no other medical conditions and takes no long-term medications. She wants to know if there is anything over the counter to prevent diarrhea. What recommendations do you have for GR?
 
Answer
GR has suffered from antibiotic-induced diarrhea in the past. Probiotics can possibly be effective in preventing diarrhea in patients taking antibiotics. Since GR has had an issue in the past, she can take a product that contains Lactobacillus or Saccharomyces boulardii. One meta-analysis stated Lactobacillus could decrease the relative risk of antibiotic-associated diarrhea by approximately 69%.3 The dose is usually based on the number of living organisms or colony-forming units per capsule. Typical doses range from 1 to 10 billion viable organisms taken daily in 3 to 4 divided doses. While GR should be educated that yogurt can contain probiotics, she should also know that most of the products do not contain the number of living organisms necessary to prevent diarrhea. Therefore, she probably should try probiotics over yogurt. She should also be told that flatulence is a common adverse effect and should subside as she takes more doses.
 
Case 4: Opioid-Induced Constipation
RT is a 56-year-old woman who comes to the pharmacy for something to help with her constipation. She claims she herniated her disk a few years ago and has been in chronic pain ever since. Initially, her pain was controlled using low-dose fentanyl patches. Because her pain has worsened over the past few months, she followed up with her pain-management physician last week. RT’s physician changed her medication to oxycodone because the fentanyl was not adequately controlling her pain. She began the oxycodone 7 days ago, but after 4 days, she started having difficulty moving her bowels. Her friend recommended she take extra fiber supplements to help with the constipation, but they have not helped. She also tried a stool softener, which also did not work. RT does not take any other medications and has no allergies. She denies fever or any other symptoms. What recommendations do you have for RT?
 
Answer
RT is suffering from opioid-induced constipation. Opioid-induced constipation is very important to recognize because people often treat it with a stool softener. Stimulant laxatives are most commonly recommended for these patients. Some patients may also benefit from a stimulant laxative, such as senna or bisacodyl with docusate, which is an emollient to help soften the stool. RT can try a stimulant laxative like senna, which is typically dosed in 2 tablets (for a total of 17.2 mg) once daily. The maximum dose per day is 4 tablets (34.4 mg). In most cases, laxative products are not recommended for longer than 1 week unless directed by a physician.4 Other products, like polyethylene glycol, can also be used. It is important to educate RT on appropriate bowel regimens and other medications that could be treatment options for her. Because oral medications cause higher rates of constipation, increasing the dose of her fentanyl patch may be more reasonable than switching her to an oral pain medication.

Got an interesting question regarding OTC medications? Contact the authors at otccasestudies@pharmacy.rutgers.edu and share the details. Your case could be featured in an upcoming column!


Dr. Mansukhani is clinical assistant professor at the Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center, Morristown, New Jersey. Dr. Bridgeman is clinical associate professor at the Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital, New Brunswick, New Jersey.

References
  1. Whetsel T, Zweber A. Heartburn and dyspepsia. In: Krinsky DL, Ferreri SP, Hemstreet B, et al (eds). Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. 18th ed. Washington, DC: American Pharmacists Association; 2015.
  2. Walker PF. Diarrhea. In: Krinsky DL, Ferreri SP, Hemstreet B, et al (eds). Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. 18th ed. Washington, DC: American Pharmacists Association; 2015.
  3. McFarland LV. Meta-analysis of probiotics for the prevention of antibiotic associated diarrhea and the treatment of Clostridium difficile disease. Am J Gastroenterol. 2006;101(4):812-822.
  4. Label: best choice senna – sennosides a and b table. Daily Med website. http://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=6ea60079-5464-4f27-8015-d987b3b2a59a. Updated May 2014. Accessed June 10, 2015.